Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Great Falls, MT

June 5, 2005Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2005, 2:13 PM MDT for Blaine County, Montana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 2:13 PM MDT (20:13 UTC)
Expired
Jun 5, 2005, 2:48 PM MDT
In force
35 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 146 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 052013
SVRTFX
MTC005-052045-
/O.NEW.KTFX.SV.W.0002.050605T2013Z-050605T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
213 PM MDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLAINE COUNTY IN NORTH CENTRAL MONTANA

* UNTIL 245 PM MDT

* AT 210 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHWEST OF LODGEPOLE...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LODGEPOLE BY 235 PM MDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4821 10871 4805 10882 4790 10840 4811 10826

$$

SCHAUMANN
2 follow-up statements
000 
WWUS55 KTFX 052033
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
233 PM MDT SUN JUN 5 2005

MTC005-052045-
/O.CON.KTFX.SV.W.0002.000000T0000Z-050605T2045Z/
BLAINE MT-
233 PM MDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM MDT FOR
SOUTHEASTERN BLAINE COUNTY...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR
LODGEPOLE...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR HAYS BY 230 PM MDT
  NEAR LODGEPOLE BY 240 PM MDT

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4818 10871 4805 10883 4787 10844 4806 10830

$$

SCHAUMANN
000 
WWUS55 KTFX 052048
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SUN JUN 5 2005

MTC005-052057-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-050605T2045Z/
BLAINE MT-
247 PM MDT SUN JUN 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE COUNTY
EXPIRED AT 245 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE
WARNING IS BEING ALLOWED TO EXPIRE.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE 
FROM THIS STORM NEAR HAYS AND LODGEPOLE.

LAT...LON 4818 10871 4805 10883 4787 10844 4806 10830

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:40 AM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 11:40 AM MDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1140 AM MDT SUN JUN 5 2005

AVIATION SECTION UPDATED

.DISCUSSION....

UPDATE TO TODAY...MAIN FOCUS WILL BE THE SEVERE THUNDERSTORM THREAT
FOR THIS AFTERNOON. CURRENTLY...A STRONG UPPER LEVEL LOW PRESSURE IS
LOCATED JUST OFF THE PACIFIC NORTHWEST COAST. A STRONG MIDDLE AND
UPPER LEVEL JET STREAK IS NOSING INTO WESTERN IDAHO...WITH A FEW
LIGHTNING STRIKES NOTED NEAR THE NOSE OF THE JET. DIFFLUENCE AHEAD
OF THE UPPER LEVEL LOW HAS OVERSPREAD WESTERN MONTANA...WITH LARGE
SCALE ASCENT INDUCING SURFACE PRESSURE FALLS OVER ALL OF WESTERN AND
CENTRAL MONTANA. A PACIFIC FRONT EXTENDS FROM THE PANHANDLE OF
IDAHO...SOUTH INTO NORTH CENTRAL NEVADA. THE MORNING KTFX RAOB
INDICATED VERY STEEP MIDDLE LEVEL LAPSE RATES...ESPECIALLY FROM THE
3 TO 4 KM LAYER. WIND FIELDS ARE SOMEWHAT WEAK...WITH 0-6 KM BULK
SHEAR AROUND 20 KTS.

LATER THIS AFTERNOON...A SHORT WAVE TROUGH WILL EJECT FROM THE
PARENT LOW NEAR THE PACIFIC NORTHWEST COAST. THE SHORT WAVE WILL
FAVOR THE PACIFIC FRONT SURGING EAST INTO CENTRAL MONTANA BY 00Z.
GOOD DIURNAL HEATING EXPECTED AHEAD OF THE FRONT AND THE ALREADY
PRESENT STEEP MIDDLE LEVEL LAPSE RATES WILL SUPPORT MODERATE
INSTABILITY. LOWER AND MIDDLE LEVEL SHEAR WILL ALSO INCREASE THIS
AFTERNOON AS THE PRESSURE FALLS TURN WINDS MORE SOUTHEASTERLY AND
THE MIDDLE LEVEL JET STREAK APPROACHES FROM THE SOUTHWEST. SCATTERED
SEVERE STORMS ARE THEREFORE EXPECTED TO DEVELOP ALONG AND JUST AHEAD
OF THE PACIFIC FRONT BY LATE THIS AFTERNOON. FORECAST SOUNDINGS
INDICATE ENOUGH INSTABILITY AND SHEAR PRESENT IN THE MIDDLE LEVELS
FOR LARGE HAIL. STEEP BOUNDARY LAYER LAPSE RATES AND INCREASING
MIDDLE LEVEL WINDS WILL ALSO SUPPORT DAMAGING WIND GUSTS.

WITH ABOVE THINKING...MINOR CHANGES WERE MADE TO POP AND WEATHER
GRIDS TO ACCOUNT FOR TIMING. TEMPERATURES OVER MANY LOCATIONS WERE
ALSO BUMPED UP A FEW DEGREES WITH FEW MORE HOURS OF GOOD HEATING
EXPECTED BEFORE MIDDLE AND UPPER LEVEL CLOUDS OVERSPREAD THE REGION
FROM THE WEST. THE SMALL STREAM FLOOD WARNING FOR CHOUTEAU COUNTY
WILL BE LEFT INTACT. SCHAUMANN

&&

.PREV DISCUSSION... (ISSUED 545 AM MDT SUN JUN 5 2005)

TODAY THROUGH TUESDAY...THE UNSETTLED WEATHER PATTERN WILL CONTINUE
AS UPPER LOW OFF THE PAC NW COAST MOVES INLAND MONDAY AND CONTINUES
SLOWLY MOVING EAST THROUGH THE PACIFIC NW THROUGH TUESDAY. MAIN
WEATHER PROBLEM TODAY IS THE THREAT OF SEVERE THUNDERSTORMS. COLD
FRONT WILL BE NEAR THE CONTINENTAL DIVIDE LATE THIS AFTERNOON OR
EARLY EVENING THEN MOVE SLOWLY EAST OVERNIGHT. IT SHOULD BE EAST OF
THE FORECAST AREA BY MONDAY MORNING. ALTHOUGH THE TIMING OF THE COLD
FRONT IS NOT COMPLETELY IN LINE WITH MAXIMUM HEATING LOOKS LIKE SOME
CONVECTION WILL FIRE OFF AHEAD OF THE COLD FRONT LATE THIS AFTERNOON
AND MOVE NORTHEAST THIS EVENING. FEEL THERE IS ENOUGH INSTABILITY
AND WIND SHEAR TO WARRANT THE MENTION THE THREAT OF SEVERE
THUNDERSTORMS. THEREAFTER EXPECT FAIRLY MOIST S TO SW FLOW ALOFT
WITH EMBEDDED SHORTWAVES. ETA/GFS MODELS ARE NOT IN AGREEMENT WITH
THEIR TIMING OF THE SHORTWAVES BUT MODELS SEEM TO BE IN AGREEMENT OF
HAVING THE SRN ZONES HAVE MORE QPF THAN THE NRN ZONES SO HAVE
TRENDED POPS THAT WAY. BLANK

TUESDAY NIGHT THROUGH THURSDAY...ANOTHER UPPER LEVEL LOW WILL MOVE
OVER THE REGION. THIS IS PROGGED BY BOTH THE GFS AND ECMWF. THE NAM
IS A BIT FURTHER SOUTH. ANY OF THESE SOLUTIONS WILL ALLOW FOR MORE
RAIN...HEAVY AT TIMES...TO DEVELOP OVER MUCH OF NORTH CENTRAL
MONTANA...WHILE SCATTERED SHOWERS CAN BE EXPECTED OVER MUCH OF THE
SOUTHWEST. THIS WILL BE WATCHED CLOSELY AS THE GFS AND NAM ARE
ALREADY FORECASTING A WIDESPREAD RAINFALL OF OVER ANOTHER INCH IN
MANY LOCATIONS OVER NORTH CENTRAL MONTANA DURING THIS PERIOD. THIS
MAY LEAD TO MORE FLOODING PROBLEMS ONCE AGAIN. SNOW LEVELS WILL
GENERALLY BE AROUND 6500 FEET OR HIGHER DURING THIS PERIOD.
TEMPERATURES WILL BE WELL BELOW NORMAL DUE TO CLOUDS AND PRECIP.

FOR FRIDAY THROUGH SUNDAY...THE UPPER LEVEL TROF SLOWLY BEGINS TO
MOVE AWAY FROM THE REGION...AS THE FLOW ALOFT STARTS TO GO BACK TO A
BIT MORE OF A WESTERLY FLOW. THIS WILL ALLOW FOR BREEZY CONDITIONS
TO SET UP OVER NORTH CENTRAL MONTANA OVER WEEKEND. THESE WESTERLY
WINDS WILL THEN LIMIT THE CHANCES FOR PRECIPITATION. HOWEVER...WITH
A BIT COLDER AIR MOVING INTO THE REGION ALOFT...THE AIRMASS WILL
BECOME A BIT UNSTABLE DURING THE AFTERNOON AND EVENING HOURS.
THEREFORE...EXPECT ONLY ISOLATED SHOWERS OVER MUCH OF THE REGION
SATURDAY AND SUNDAY. TEMPERATURES WILL START A SLOW WARMING TREND ON
FRIDAY BACK TOWARDS MORE SEASONABLE NORMALS...BUT NO BIG WARM UP IS
EXPECTED AT THIS TIME. BRUSDA

&&

.AVIATION...
UPDATED AT 1740Z
THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON
HOURS. THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS
AFTERNOON AND OVER THE ROCKY MOUNTAIN FRONT AS A SURFACE COLD FRONT
PUSHES EAST. THUNDERSTORMS WILL THEN MOVE EAST/NORTHEAST OUT OVER
THE PLAINS LATE THIS AFTERNOON AND INTO EARLY EVENING. SOME STORMS
MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. THUNDERSTORM ACTIVITY
WILL END IN THE WEST AFT 02Z AND IN THE EAST AROUND 08Z. VFR
CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF
THUNDERSTORMS.

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
...SMALL STREAM FLOOD WARNING UNTIL 12 PM SUNDAY FOR MTZ013...

&&

SHORT TERM...SCHAUMANN/BLANK
LONG TERM...BRUSDA
AVIATION...

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
600 AM MDT SUN JUN 5 2005

MTZ008>012-014-015-044>055-061130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
600 AM MDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND
NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND
OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO
THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY
SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE
POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE
NEAR OR JUST ABOVE BANKFUL AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ013-061130-
CHOUTEAU-
600 AM MDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE SMALL STREAM FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON FOR ALL
CREEKS AND STREAMS FLOWING OUT OF THE HIGHWOOD MOUNTAINS IN CHOUTEAU
COUNTY.

THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND
NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND
OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL
AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO
THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY
SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE
POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE
NEAR OR JUST ABOVE BANKFUL AGAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:26 PM MDTSevere Thunderstorm WarningTFXBlaine49 min
Jun 5, 2:30 PM MDTSevere Thunderstorm WarningTFXLewis and Clark60 min
Jun 5, 3:30 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton60 min
Jun 5, 4:28 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Teton62 min
Jun 5, 5:31 PM MDTSevere Thunderstorm WarningTFXTeton59 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.